Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 51, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jun 6, 2017, 4:14 AM CDT for Covington County, Forrest County, Jones County, Mississippi. It was in force for 3 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2017, 4:14 AM CDT (09:14 UTC)
- Expired
- Jun 6, 2017, 7:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Covington County, MS, Forrest County, MS, Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 105 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 4:40 AM CDT | FLASH FLOOD | 8 Sw Ellisville, MS | JONES EOC REPORTS NUMEROUS ROADS FLOODED WITH WATER APPROACHING SOME HOMES IN THE MOSELLE AREA. |
| Jun 6, 5:00 AM CDT | FLASH FLOOD | 7 Se Seminary, MS | FLOODING AROUND THE LUX AREA CAUSED A CULVERT WASHOUT ALONG MCCONNEL FOSTER ROAD, AND SEVERAL UNOCCUPIED CAMPERS HAD TO BE TOWED AWAY FROM FLOODING ALONG OKATOMA RIVER ROAD. |
| Jun 6, 5:00 AM CDT | FLASH FLOOD | 8 Ene Sumrall, MS | FLOOD WATERS ERODED THE RAILROAD EMBANKMENT ALONG A STRETCH OF TRACKS NEAR THE LUX COMMUNITY. THREE TRAIN CARS LATER DERAILED AFTER PASSING OVER THE WEAKENED TRACKS. AN ESTIMATED 3 TO 6 INCHES OF RAIN FELL NEARBY. |
| Jun 6, 6:00 AM CDT | FLASH FLOOD | 8 Ssw Ellisville, MS | JONES EOC REPORTS HOME FLOODED ON SELLERS RD IN MOSELLE. |
| Jun 6, 6:00 AM CDT | FLASH FLOOD | 9 N West Hattiesburg, MS | JONES EOC REPORTS IMPASSABLE BRIDGE DUE TO FLOODING ON MCLEMORE ROAD. |
| Jun 6, 6:30 AM CDT | FLASH FLOOD | 7 Ese Seminary, MS | JONES COUNTY EOC REPORTS WATER COVERING ROAD AND CULVERT CAVED IN AT INTERSECTION OF RIELS RD AND ARCHIE INGRAM RD. |
| Jun 6, 6:30 AM CDT | HEAVY RAIN 3.85 | 6 Se Seminary, MS | RAINFALL TOTAL FROM THE OKATOMA CREEK RIVER GAUGE AT SANFROD, OKCM6. THE DURATION OF THE HEAVY RAIN EVENT WAS 4 HOURS. |
| Jun 6, 6:35 AM CDT | HEAVY RAIN 6.32 | 10 Nnw Petal, MS | 6.32 INCHES OF RAIN MEASURED SINCE ABOUT 200 AM CDT BY THE AWOS AT HATTIESBURG-LAUREL AIRPORT (PIB)...JUST OVER FIVE INCHES OF THAT FELL IN TWO HOURS. |
| Jun 6, 6:55 AM CDT | FLASH FLOOD | 8 Ese Seminary, MS | JONES EOC REPORTS GUTHRIE CARTER RD (400 BLOCK) WASHED OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 9.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted.
603
WGUS54 KJAN 060914
FFWJAN
MSC031-035-067-061215-
/O.NEW.KJAN.FF.W.0051.170606T0914Z-170606T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
414 AM CDT TUE JUN 6 2017
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northwestern Forrest County in southeastern Mississippi...
Southeastern Covington County in southeastern Mississippi...
Southwestern Jones County in southeastern Mississippi...
* Until 715 AM CDT
* At 414 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to four inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Hattiesburg, Sanford, Rawls Springs, Eastabuchie and Moselle.
Additional rainfall amounts of two to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3163 8946 3163 8923 3136 8929 3135 8935
3135 8945
$$
EC1 follow-up statement
714
WGUS74 KJAN 061024
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
524 AM CDT TUE JUN 6 2017
MSC031-035-067-061215-
/O.CON.KJAN.FF.W.0051.000000T0000Z-170606T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Covington MS-Jones MS-
524 AM CDT TUE JUN 6 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
NORTHWESTERN FORREST...SOUTHEASTERN COVINGTON AND SOUTHWESTERN JONES
COUNTIES...
At 523 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain continuing to move north across the warned area. Up to seven
inches of rain have fallen. Flash flooding is likely occurring.
Some locations that will experience flooding include...
Eastabuchie and Moselle.
Additional rainfall amounts of two to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3163 8946 3163 8923 3136 8929 3135 8935
3135 8945
$$
ECWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 4:07 AM CDT, 7 minutes earlier.
Area forecast discussion, Jun 6, 4:07 AM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Jackson MS 407 AM CDT Tue Jun 6 2017 .DISCUSSION... Today and Tonight...An upper-level low and associated trough, centered just offshore of South Central Louisiana via current satellite imagery, will continue to shift east northeast across the Deep South through the course of the period. This, in addition to continued deep moisture over the region and daytime heating, will result in another day of numerous showers and scattered storms developing across the forecast area. Otherwise, under cloudy skies, highs this afternoon will warm into the lower 80s. As has been the case the past several days, storms will remain below severe limits, but some gusty winds around 35 mph will be possible with the more intense storms. The potential for some localized flash flooding will also remain across a large portion of the CWA through early this evening. This will especially be possible in areas where convection is either slow-moving, training over the same locales, or moving over areas where soils have been saturated from heavy rainfall over the past few days. This "limited" potential will remain highlighted in today's HWO. Late this afternoon and overnight, both clouds and rain chances will begin decreasing from north to south across the forecast area. In the wake of the upper low pressure system and a cold front that'll eventually drag south through the forecast area, high pressure to our north will begin building south into the CWA. This will begin advecting a cooler drier airmass into the forecast area through the overnight hours. Other than some lingering clouds across the Pine Belt region as day breaks early Wednesday morning, lows will range in the low to upper 60s under mostly clear skies. /19/ Wednesday through next Monday...A major change in the weather pattern is expected for the ArkLaMiss as we go through mid/late week. Northerly low level flow will advect cooler and less humid air into the forecast area with precipitable water values dropping to near three standardized anomalies below normal for early June according to the NAEFS, while surface dewpoint temperatures fall into the mid/upper 50s. Temperatures will be five to as much as ten degrees below climatic normal, especially at night when lows could dip into the mid 50s over northern/eastern MS, but the lower humidity during the daytime will be the most noticeable difference. Going into the weekend, return flow is expected to gradually increase as surface high pressure shifts east of the area beneath a building mid/upper level ridge. The result will be a return to more typical early summer conditions with increased humidity, heat, and mainly diurnal convective precipitation, especially by Sunday and Monday. /EC/ && .AVIATION... 06Z TAF discussion: The combination of low clouds and numerous to scattered showers across the area overnight will continue to result in flight categories varying from VFR to MVFR categories. This is due to both ceilings and visibilties wavering through the course of the night. This trend will also continue through much of the daytime period as an upper level low pivots east across the region, and a cold front slowly sinks south through the are during the course of today. At sites where storms are observed later this afternoon, frequent cloud to ground lightning is expected, and winds could potentially gust to around 26 knots or higher with the more intense storms. Heavy rainfall is expected as well. Winds will generally contain an easterly component through this afternoon between 3-8 knots. Behind the front, winds will gradually become northerly late today. /19/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 81 65 84 59 / 64 26 2 0 Meridian 82 65 84 57 / 64 32 3 0 Vicksburg 80 65 84 59 / 64 21 2 0 Hattiesburg 83 68 88 61 / 76 54 7 0 Natchez 80 67 82 59 / 76 30 3 0 Greenville 83 65 82 60 / 52 9 1 0 Greenwood 82 64 83 57 / 54 10 1 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 19/EC
Hazardous weather outlook, Jun 5, 2:31 PM CDT, 13 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 231 PM CDT Mon Jun 5 2017 ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>027-034-035-040- 041-061945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll- Washington-Humphreys-Issaquena-Sharkey- 231 PM CDT Mon Jun 5 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Tuesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. LAZ024>026-MSZ028>033-036>039-042>066-072>074-061945- Catahoula-Tensas-Concordia-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS- Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 231 PM CDT Mon Jun 5 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Tonight and Tuesday FLOODING THREAT...Limited TIMING...Through the remainder of this afternoon High rainfall rates over a short amount of time from heavy downpours, could result in localized flash flooding on roads, and in low lying and poor drainage areas through early this evening. This will especially be possible over areas where showers and storms repeatedly move across the same locations, and over areas where soils are already saturated from heavy rainfall that has occurred over the previous few days. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 26 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 5:56 AM CDT | Flash Flood Warning | JAN | Jones | 3 hr |
| Jun 6, 8:11 AM CDT | Flash Flood Warning | JAN | Forrest | 3 hr |
| Jun 6, 9:03 AM CDT | Flash Flood Warning | JAN | Jones | 3 hr |
| Jun 6, 10:15 AM CDT | Flash Flood Warning | JAN | Attala | 3 hr |
| Jun 6, 11:05 AM CDT | Flash Flood Warning | JAN | Jones | 9 hr |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.